Encyclopedia Home / D / Drug-induced lupus erythematosus

Drug-induced lupus erythematosus

  • Treatment

    Usually, symptoms go away within several days to weeks after stopping the medication that caused the condition.

    Treatment may include:

    • Nonsteroidal anti-inflammatory drugs (NSAIDs) to treat arthritis and pleurisy
    • Corticosteroid creams to treat skin rashes
    • Antimalarial drugs (hydroxychloroquine) to treat skin and arthritis symptoms

    Very rarely, high doses of corticosteroids (prednisone, methylprednisolone) and immune system suppressants (azathioprine or cyclophosphamide) are used to treat persons with severe drug-induced lupus that affects the heart, kidney, and neurological system.

    Protective clothing, sunglasses, and sunscreen are recommended.


    Support Groups


    Expectations (prognosis)

    Drug-induced lupus erythematosus is usually not as severe as SLE. Usually, the symptoms go away within a few days to weeks after stopping the medication.

    You should avoid the medication in the future, or symptoms usually return. Routine eye exams are recommended to detect eye complications early.


    Complications
    • Infection
    • Thrombocytopenia purpura -- bleeding near the skin surface, resulting from a low number of platelets in the blood
    • Hemolytic anemia
    • Myocarditis
    • Pericarditis

    Calling your health care provider

    Call for an appointment with your health care provider if:

    • Your symptoms do not improve after you stop taking the medication that caused the condition
    • You develop new symptoms